New Mexico, 2004

Tornado in New Mexico, August 30, 2004

August 30, 2004 · NWS ABQ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 30, 1:35 PM MST, 2 hours earlier.

Area forecast discussion, Aug 30, 1:35 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT MON AUG 30 2004

.DISCUSSION...PLENTY OF LOW LEVEL MOISTURE ACROSS THE STATE AGAIN
TODAY. AS THE UPR LVL HIGH SHIFTS A LITTLE FURTHER WEST EXPECTING
WEAK S/WV ACTIVITY COMBINED WITH DAYTIME HEATING TO CONTINUE AIDING
AFTERNOON AND EVENING CONVECTION. SHOWER AND THUNDERSTORM ACTIVITY
CURRENTLY FIRING ALONG THE MOUNTAINS. AS THEY DEVELOP THEY WILL MOVE
OFF INTO THE EASTERN PLAINS. UPR LVL HIGH TO REMAIN WEST OF THE STATE
THROUGH MID WEEK WHICH WILL ALLOW SHOWER AND THUNDERSTORM ACTIVITY TO
FORM OVER THE MOUNTAINS EACH AFTERNOON AND EVENING. WILL CONTINUE
SIMILAR FORECAST THROUGH MID WEEK. BY THE WEEKEND...MODELS CONTINUE
ADVERTISING BRINGING IN FAIRLY STRONG S/WV WITH ABUNDANT MOISTURE
LATE IN THE EXTENDED. GIVEN THE TIMING ISSUES AND MODELS TENDENCY TO
FLIP FLOP. WILL LEAVE EXTENDED FORECAST AS IS FOR NOW WITH SCATTERED
POPS ACROSS THE SW CORNER OF THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 054/088 056/087 055 16000
GALLUP.................... 045/085 046/084 049 16101
GRANTS.................... 046/083 047/083 048 16211
GLENWOOD.................. 052/090 057/088 058 16221
CHAMA..................... 043/074 042/072 043 16211
LOS ALAMOS................ 050/075 049/074 048 16321
RED RIVER................. 041/071 038/068 039 16322
TAOS...................... 044/076 043/076 043 16321
SANTA FE.................. 049/076 050/075 048 16321
SANTA FE AIRPORT.......... 051/079 052/078 050 16321
ESPANOLA.................. 049/082 051/082 050 16321
ALBUQUERQUE HEIGHTS....... 060/084 060/082 062 16321
ALBUQUERQUE VALLEY........ 056/085 060/083 062 16321
ALBUQUERQUE FOOTHILLS..... 057/082 057/080 059 16321
ALBUQUERQUE WEST MESA..... 060/084 059/082 060 16321
SOCORRO................... 057/084 058/085 060 16321
SANDIA PARK/CEDAR CREST... 050/076 051/074 052 16321
MORIARTY/ESTANCIA......... 052/078 052/077 053 16332
CARRIZOZO................. 057/076 055/083 058 16331
RUIDOSO................... 051/070 050/077 055 16332
RATON..................... 047/078 047/080 047 16322
LAS VEGAS................. 047/073 045/074 050 16442
ROY....................... 051/078 050/079 051 16332
CLAYTON................... 058/081 057/083 056 16322
SANTA ROSA................ 056/082 054/083 056 16443
TUCUMCARI................. 060/083 059/083 059 16543
FORT SUMNER............... 058/082 057/084 058 16543
CLOVIS.................... 060/081 058/082 057 16543
PORTALES.................. 060/082 058/083 057 16543
ROSWELL................... 062/082 060/085 059 16443
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

16
Hazardous weather outlook, Aug 30, 5:00 AM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 30 2004

NMZ001>021-026-311200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WIDE SPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...ISOLATED STRONG THUNDERSTORMS WITH HAIL AND GUSTY
MICROBURST WINDS OF 40 TO 50 MPH ARE POSSIBLE. THE MAIN CONCERN IS
SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAIN AND LOCAL FLOODING
LATE THIS AFTERNOON AND EVENING FROM THE RIO GRANDE VALLEY EAST TO
THE TEXAS BORDER.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

The radar

The Albuquerque radar (KABX), 54 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Valencia

When
August 30, 3:35 PM MST to 3:37 PM MST
Where
Valencia County, 2 mi W of Belen
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
34.667, -106.800

A small landspout was photographed near Belen as small thunderstorms with other dry microbursts moved through the area during late afternoon. The landspout which resembled a strong dust devil more than a weak non-supercell tornado scattered loose objects and overturned one unoccuppied RV camper.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyThe tornado archive for New Mexico, 2004Warnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418895.